North Dakota, 2021Drought in North Dakota, July 1 to 31, 2021
July 1 to 31, 2021 · NWS BIS · 36 events in 36 counties and zones
July started with a D3 to D4 drought over most of western and central North Dakota. The exceptions were parts of the James River Valley, a large portion of southwest North Dakota, and a small portion of Northwest North Dakota.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
July started with a D3 to D4 drought over most of western and central North Dakota. The exceptions were parts of the James River Valley, a large portion of southwest North Dakota, and a small portion of Northwest North Dakota. Most of the exception areas were in a D2 drought. By the end of the month changes included some improvement on the western edge of the D4 designation over much of the Lake Sakakawea region, though the eastern edge did expand some into Wells County. In addition, the D3 designation expanded southeast farther into Foster, Stutsman, Dickey, and a small portion of LaMoure County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 11:26 PM CST, 34 minutes earlier.
Area forecast discussion, Jun 30, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1226 AM CDT Thu Jul 1 2021
.UPDATE...
Issued at 1224 AM CDT Thu Jul 1 2021
No changes are needed with this update. Quiet weather prevails
once again.
UPDATE Issued at 955 PM CDT Wed Jun 30 2021
Once again minimal changes were needed with this update cycle. We
held with forecast lows from the mid 50s to lower 60s tonight,
coolest in the southwest where the air mass is drier. We did not
lower them at this time since observed dewpoints are increasing a
bit now that boundary layer mixing has subsided.
UPDATE Issued at 555 PM CDT Wed Jun 30 2021
Only minor changes were made with this update, blending observed
and rapid-refresh guidance into hourly forecast fields. Shallow,
diurnally-driven cumulus focused near a weak low-level convergence
axis in southwestern ND is already showing signs of fading on
GOES imagery as of 2245 UTC. That trend will continue as the
boundary layer cools and eventually decouples this evening.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 241 PM CDT Wed Jun 30 2021
Quiet weather continues with highs in the upper 80s to mid 90s
through the short term period.
The amplified upper level pattern continues with an anomalously
strong ridge over the Northern Rockies and the western Canadian
Prairies. Weak flow aloft over the Northern Plains was leading to
a continuation of mostly sunny skies and light winds, though
modest pressure falls in the west have turned winds southeast in
that area. The upper level ridge axis will slowly continue east
tomorrow with high temperatures across western and central North
Dakota into the upper 80s to mid 90s expected, along with mostly
sunny skies and diurnally driven fair weather cumulus. Lows may be
slightly warmer than previous nights due to more persistent
southeast flow, down to the mid 50s to low 60s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM CDT Wed Jun 30 2021
Above normal temperatures expected for Friday and the Independence
Day weekend, with periodic chances for thunderstorms into next
week.
Friday into the weekend will begin the hottest days of the period as
the amplified ridge moves over the Northern Plains. 850mb
temperatures climb to around the NAEFS climatological 90th
percentile for the time of year, with approaching record breaking
temperatures forecast at the surface. Widespread highs in the 90s
are forecast Friday through Sunday, with the timing of the
thermal ridge giving Saturday the best opportunity for 100 degree
highs, though still possible Friday in the west and Sunday in the
east.
Driving the thermal ridge eastward will be an open shortwave and
surface trough, returning a chance of thunderstorms Saturday
evening. Deep layer shear should be weak and instability uncertain
given questionable boundary layer moisture and the likely warm air
mass aloft providing some sort of convective inhibition, thus severe
weather is not expected and coverage of convection is uncertain at
this time. Then Sunday the surface trough is expected to be across
eastern North Dakota, which will bring precipitation chances further
east, though possibly east of the forecast area depending on surface
trough timing.
Next week, mean flow aloft becomes more zonal with a series of
shortwave troughs expected to cross the region. Additionally, low to
mid level moisture should be higher as southerly return flow occurs
with each wave passage. While coverage and timing will depend on
details to come, the overall pattern does suggest periodic chances
for convection and possibly severe weather as flow aloft strengthens
(hinted at by the extended CIPS guidance showing areas of severe
probabilities in the 6 to 8 day range).
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1224 AM CDT Thu Jul 1 2021
VFR conditions are expected through the forecast period.
Southeasterly winds will increase near 15 kts in western North
Dakota Thursday afternoon.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Hollan
SHORT TERM...AE
LONG TERM...AE
AVIATION...Hollan
Hazardous weather outlook, Jun 30, 11:27 PM CST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1227 AM CDT Thu Jul 1 2021
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1227 AM CDT Thu Jul 1 2021 /1127 PM MDT Wed Jun 30 2021/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hollan
Drought, Adams
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Drought, Billings
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Billings forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Drought, Bottineau
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Drought, Bowman
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Bowman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Drought, Burke
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Burke forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Drought, Burleigh
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Burleigh forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Drought, Dickey
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Dickey forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Drought, Divide
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Divide forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Drought, Dunn
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Dunn forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Drought, Emmons
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Emmons forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Drought, Foster
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Foster forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Drought, Golden Valley
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Drought, Grant
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Grant forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Drought, Hettinger
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Hettinger forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Drought, Kidder
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Kidder forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Drought, La Moure
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- La Moure forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Drought, Logan
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Drought, McHenry
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- McHenry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Drought, McIntosh
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Drought, McKenzie
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- McKenzie forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Drought, McLean
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- McLean forecast zone
- Reported by
- Other Federal Agency
Drought, Mercer
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Mercer forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Drought, Morton
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Morton forecast zone
- Reported by
- Other Federal Agency
Drought, Mountrail
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Mountrail forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Drought, Oliver
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Oliver forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Drought, Pierce
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pierce forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Drought, Renville
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Renville forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Drought, Sheridan
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Sheridan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Drought, Sioux
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Reported by
- Other Federal Agency
Drought, Stark
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Stark forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Drought, Stutsman
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Drought, Ward
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Ward forecast zone
- Reported by
- Other Federal Agency
Drought, Wells
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Wells forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Drought, Williams
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Williams forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Drought, Rolette
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Rolette forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Drought, Slope
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Slope forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973956, 973957, 973958, 973959, 973960, 973961, 973962, 973964, 973965, 973966, 973967, 973968, 973969, 973970, 973971, 973972, 973973, 973974, 973975, 973976, 973977, 973978, 973979, 973980, 973981, 973982, 973983, 973984, 973985, 973986, 973987, 973988, 973989, 973990, 973992, 973993.